Weight changes can be concerning when you’re living with a chronic illness like lupus, and pinpointing the cause can be difficult.
Sometimes a long-term condition can cause weight gain or loss, while medications used to treat it can also affect weight.
Hydroxychloroquine (Plaquenil) is a common treatment for systemic lupus erythematosus, discoid lupus erythematosus, rheumatoid arthritis, and certain types of malaria. This medication is known as a disease-modifying antirheumatic drug (DMARD), which affects immune system activity to help treat disease.
MyLupusTeam members have talked about whether hydroxychloroquine can cause weight changes. One member asked, “Weight loss/gain — caused by lupus or Plaquenil?”
The most common side effects of hydroxychloroquine that could affect your appetite or weight are:
For some people, these side effects may lead to weight loss because they can affect appetite or how much you eat. Tell your doctor if these side effects worsen or become bothersome over time. Rarely, hydroxychloroquine can cause more serious side effects.
Hydroxychloroquine can cause serious side effects, although these aren’t necessarily linked to weight changes. It’s important to get medical advice if you notice any new or unusual side effects after starting hydroxychloroquine or increasing your dose.
Mood changes and depression are known serious side effects of hydroxychloroquine. Depression may lead to changes in appetite and weight. Researchers have found a link between depression and emotional eating, which may contribute to weight gain for some people.
Hydroxychloroquine can also cause muscle weakness, which can make walking, climbing stairs, or lifting objects more difficult. Other serious side effects may include:
Rare skin reactions include Stevens-Johnson syndrome and toxic epidermal necrolysis. These life-threatening conditions can cause the skin to blister, die, and peel away. Seek immediate medical care if you develop symptoms of a serious skin reaction.
Unlike hydroxychloroquine, other lupus treatments are well known to cause weight gain. Lupus itself may also cause weight gain.
Corticosteroids work by reducing inflammation and immune system activity. These medications can also affect how your body uses and stores energy, which may lead to changes in metabolism and weight.
Corticosteroids, such as prednisone and methylprednisolone, are linked to weight gain. The likelihood increases with the dose and duration of treatment. Although corticosteroids can help reduce flares, they can also cause mood changes, including depression.
An estimated 15 percent to 60 percent of people living with chronic illness will experience depression. Lupus is no exception.
The physical effects of lupus, including chronic pain, can contribute to depression. Some types of antidepressants may lead to weight gain, including:
Weight changes can vary depending on the medication, how your body reacts to it, and how long you take it. Talk to your rheumatology doctor or another healthcare provider if you have concerns about weight gain. They may consider prescribing an antidepressant that has a lower risk of weight gain.
Some symptoms and complications of lupus can cause weight gain. For example, lupus nephritis, a type of kidney disease, affects about 50 percent of people with lupus. When the kidneys aren’t working properly, fluid can build up and increase body weight.
Most people with lupus also have muscle or joint pain and severe fatigue. These symptoms can make it hard to be physically active, which may contribute to weight gain.
Lupus can also affect the heart and blood vessels. Atherosclerosis, or plaque buildup inside the arteries, is a common type of heart disease in people with lupus. Over time, plaque can restrict blood flow and lead to complications such as a heart attack or stroke.
Lupus can also cause myocarditis (inflammation of the heart muscle). Myocarditis can weaken the heart’s ability to pump blood and can be associated with swelling and fatigue. These heart problems can make it harder to stay active and may affect body weight.
Having a higher body weight may simply be a part of managing your condition. Medications associated with weight gain may be necessary to control your symptoms and improve your quality of life.
However, if you have concerns about your weight or how you feel, you can take steps to feel better. Being as active as your condition allows and eating well may help you feel better and offer benefits that are unrelated to the scale.
If you’re living with lupus, being as active as possible has plenty of upsides. Besides helping you maintain your weight (if that’s a goal), exercise may help you feel better by:
Joint pain may make certain types of exercise difficult if you have lupus. Health experts recommend low-impact activities that are easier on the joints, such as yoga, swimming, cycling, and walking.
Following a balanced diet with key nutrients may help support your overall health and lower your risk for certain conditions that are more common in people with lupus, like heart disease. A balanced diet includes:
If you have lupus nephritis, you may need to limit certain nutrients, such as:
Check with your rheumatologist before making big changes to your exercise and diet. They may recommend meeting with a dietitian to help develop a plan that works for you.
Get updates directly to your inbox.
I have used Hydroxycloroquine for about 5 years. I have started having dizziness and nausea. It could be the plaquenil?
Become a member to get even more
This is a member-feature!
Sign up for free to view article comments.
Hydroxychloroquine doesn't make me gain weight. Have taken for 15 yrs
However, my Neurologist constantly tries giving me antidepressants for my migraines. Always makes me gain weight
I recommend… read more
We'd love to hear from you! Please share your name and email to post and read comments.
You'll also get the latest articles directly to your inbox.